Wyoming, 2011

High Wind in Wyoming, March 2, 2011

March 2, 2011 · NWS CYS · 1 event in 1 county or zone

A tight surface pressure gradient and increasing winds aloft produced some isolated areas of strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient and increasing winds aloft produced some isolated areas of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 2, 1:39 PM MST, 57 minutes earlier.

Area forecast discussion, Mar 2, 1:39 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MST WED MAR 2 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

TONIGHT...NEXT SHORTWAVE TROUGH ALOFT MOVES ACROSS WESTERN WYOMING.
NAM LOOKS TOO SLOW AND TOO FAR WEST WITH PRECIPITATION ASSOCIATED
WITH THE SHORTWAVE...GFS PREFERRED. THUS WILL SPREAD SNOW CHANCES
ACROSS CARBON COUNTY...THE SNOWY/SIERRA MADRE RANGES. DRY ELSEWHERE.
RELATIVELY MILD DUE TO AIRMASS AND MIXING EAST OF THE LARAMIE
RANGE.

THURSDAY...BULK OF THE HEAVIER SNOW...ASSOCIATED WITH THE
SHORTWAVE...WILL MOVE ACROSS COLORADO...THOUGH SNOW WILL BE
WIDESPREAD ACROSS THE SNOWY/SIERRA MADRE RANGES WITH A SLIGHT CHANCE
OF AFTERNOON RAIN ACROSS FAR SOUTHEAST WYOMING AND FAR SOUTHWEST
NEBRASKA ASSOCIATED WITH THE PASSING COLD FRONT AND BAROCLINIC BAND.
WITH THE PROGRESSIVE NATURE OF THE SHORTWAVE...SNOWFALL AMOUNTS
LIKELY BELOW ADVISORY CRITERIA ACROSS THE MOUNTAINS. CONTINUED MILD
AHEAD OF THE AFTERNOON COLD FRONTAL PASSAGE.

THURSDAY NIGHT... CHANCE OF SNOW CONTINUES OVER THE SNOWY/SIERRA
MADRE RANGES IN MOIST WEST FLOW ALOFT AHEAD OF A LOW AMPLITUDE
SHORTWAVE TROUGH ALOFT. ASIDE FROM A SLIGHT CHANCE OF SNOW NORTH OF
A DOUGLAS TO CHADRON LINE...DRY ELSEWHERE.

FRIDAY...PROGRESSIVE AND POSITIVELY TILTED SHORTWAVE TROUGH MOVES
ACROSS WYOMING. ON TAP...SCATTERED TO NUMEROUS SNOW SHOWERS AND A
FEW RAIN SHOWERS MIXED IN EAST OF THE MOUNTAINS FOCUSED ALONG AN
INVERTED SURFACE TROUGH AXIS. SHORTWAVE TROUGH ALOFT HAS LOWER
AMPLITUDE NOW THAN THURSDAY MODEL RUNS INDICATED. NOT AS MILD WITH
CLOUD COVER AND BEHIND THE COLD FRONTAL PASSAGE.

FRIDAY NIGHT...DRYING OUT PERIOD IN THE WAKE OF THE PASSING
SHORTWAVE TROUGH ALOFT AS SHORTWAVE RIDGING DEVELOPS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

NICE DAY ON TAP FOR SATURDAY AS UPPER RIDGE LOOKS TO BE IN PLACE
WITH SURFACE HIGH OVER NORTHERN COLORADO. AFTERNOON HIGHS LOOK TO
BE PRETTY NICE WITH UPPER 40S AND LOW 50S EAST OF THE LARAMIE
RANGE...MID 30S EAST.

CONDITIONS CHANGE SUNDAY AS UPPER LOW CURRENTLY OFF THE COAST OF
BRITISH COLUMBIA OPENS UP AND MOVES INLAND NEAR OREGON SATURDAY
NIGHT/SUNDAY MORNING. GFS SHOWING CYCLOGENESIS DEVELOPING OVER
EASTERN WYOMING SUNDAY NIGHT INTO MONDAY MORNING. STILL SOME
SIGNIFICANT MODEL DIFFERENCES SEEN BETWEEN THE GFS AND ECMWF. GFS
HAS LOW FURTHER SOUTH...TRACKING ACROSS NORTHERN COLORADO WHERE
THE ECMWF HAS AN OPEN WAVE TRACKING ACROSS WYOMING. BOTH SHOW
SIGNIFICANT QPF WITH BOTH SCENARIOS OVER SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE. SHOULD THE ECMWF SOLUTION HOLD
TRUE...POSSIBILITY IS THERE FOR A LOT OF THIS PRECIP TO FALL AS
RAIN. GFS MUCH COLDER AND PRECIP SHOULD FALL MAINLY AS SNOW.

LOW REALLY DEVELOPS JUST EAST OF WYOMING. DEPENDING ON WHICH MODEL
YOU LOOK AT...THE GFS HAS THIS CYCLOGENESIS OVER CENTRAL
NEBRASKA...ECMWF OVER NORTHERN SOUTH DAKOTA. WILL HAVE TO WAIT FOR
A LITTLE MORE RUN TO RUN CONSENSUS IN MODEL SOLUTIONS BEFORE
RAISING THE ALARM THOUGH. WILL CONTINUE CURRENT WORDING IN THE HWO
FOR POSSIBLE SIGNIFICANT ACCUMULATING SNOWS MONDAY INTO TUESDAY.

&&

.AVIATION...18Z TAFS

SATELLITE TRENDS SHOWING STRATUS ERODING FROM WEST TO EAST OVER
THE NEBRASKA PANHANDLE. WOULD EXPECT RAPIDLY IMPROVING CONDITIONS
IN THE NEXT HOUR OR TWO AT KAIA AND KSNY WITH KSNY BEING THE LAST
TO BREAK OUT. VFR CONDITIONS THEN EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON AT ALL SOUTHEAST WYOMING AND NEBRASKA PANHANDLE
AIRPORTS. START TO SEE DETERIORATING CONDITIONS LATE TONIGGHT AS
A STORM SYSTEM MOVES INTO SOUTHWEST WYOMING. RAWLINS WILL BE THE
FIRST TO GO DOWN AND POSSIBLY KLAR AS THURSDAY MORNING PROGRESSES.
CONFIDENCE NOT TOO HIGH THOUGH ON KLAR...SO HELD OFF ON LOW
CONDITIONS. WILL SEE HOW THAT IMPROVES ON THE 00Z TAFS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AS MINIMUM AFTERNOON
RELATIVE HUMIDITIES WILL BE RELATIVELY HIGH AND WINDS WILL BE LIGHT
TO MODERATE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM...CLAYCOMB
Hazardous weather outlook, Mar 2, 1:44 PM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
144 PM MST WED MAR 2 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-032045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
144 PM MST WED MAR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE WILL BRING CHANCES FOR RAIN AND SNOW
THURSDAY NIGHT THROUGH FRIDAY NIGHT. A STRONGER PACIFIC STORM
SYSTEM AND COLD FRONT COULD IMPACT THE REGION FROM SUNDAY NIGHT
THROUGH TUESDAY. SIGNIFICANT ACCUMULATING SNOW AND COLDER
TEMPERATURES WILL BE POSSIBLE DURING THIS TIME.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 2, 2:36 PM MST to 7:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds in excess of 40 mph with a peak gust of 60 mph at 2/1511 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276908.